Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Apr 15, 2017, 5:55 PM CDT for Faribault County, Minnesota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 15, 2017, 5:55 PM CDT (22:55 UTC)
- Expired
- Apr 15, 2017, 6:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Twin Cities, MN
County Faribault County, MN
The radar
The Minneapolis radar (KMPX), 140 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
505 WWUS83 KMPX 152255 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 555 PM CDT SAT APR 15 2017 MNZ092-093-152330- Freeborn-Faribault- 555 PM CDT SAT APR 15 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FREEBORN AND SOUTHEASTERN FARIBAULT COUNTIES... At 555 PM CDT, a strong thunderstorm was located over Bricelyn, or 16 miles east of Blue Earth, moving northeast at 25 mph. Half inch hail is possible with this storm. This storm will remain over mainly rural areas of southwestern Freeborn and southeastern Faribault Counties, including the following locations: Walters, Mansfield, Alden, Bricelyn and Conger. This includes Interstate 90 between mile markers 137 and 147. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4353 9384 4360 9387 4374 9360 4357 9350 TIME...MOT...LOC 2255Z 246DEG 20KT 4358 9378 $$ BORGHOFF
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 15, 3:19 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Apr 15, 3:19 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 319 PM CDT Sat Apr 15 2017 .SHORT TERM...(This evening through Sunday) Issued at 318 PM CDT Sat Apr 15 2017 The widespread rain has ended, but chances for showers and thunderstorms remain across the region. Early afternoon GOES16 visible satellite imagery showed an area of vorticity over central Minnesota, and surface obs reflected this cyclonic circulation. Satellite and radar data also identified two boundaries near this meso-low, and a few showers and thunderstorms were developing along these boundaries. Temperatures in the low 70s and dewpoints in the upper 50s led to MLCAPE values of 500 to 1000 J/kg. This together with Effective Shear values of 35 to 40 supported the marginal and slight SPC outlooks across the southern part of the forecast period. The lack of CIN across the region allows this convective available potential energy to be slowly released across the warm sector, and this should limit the severe potential to just some hail with a few stronger storms. A cold front will move though the region overnight which will usher much drier air over MN and WI. Sunday will be breezy with northwest wind gusts around 20 to 25 mph. Large scale subsidence should keep clouds at bay. .LONG TERM...(Sunday night through Saturday) Issued at 318 PM CDT Sat Apr 15 2017 Not too much has changed with respect to the latter portion of the forecast. Guidance continues to show good agreement on the big picture, with zonal flow over the northern CONUS through midweek, then split flow with a cutoff low over the west by the end of the period. There are certainly some differences in the details, with the quick zonal flow leading to differences in both timing and location of specific features through the period, although agreement is a bit better than yesterday. Overall, continued to stick close to model consensus. Surface ridge over the area on Sunday will shift east by Monday as a weak shortwave trough moves through the region. Should come through dry, but it's possible some light precipitation could be wrung out as it moves through. A better shot of seeing measurable precipitation looks to occur Monday night and Tuesday as we see another shortwave trough move through the area. This feature looks to more robust, with all of the guidance showing a similar track of a surface low through southern Minnesota on Tuesday, with a decent slug of precipitation in the area of warm advection and differential PVA ahead of it. Given its expected track, there will be some thunder potential, particularly across the southern portion of the area, although instability doesn't look too impressive at this point. We should see things dry out Tuesday night as a ridge of high pressure briefly exerts itself over the area. However, that looks to be short-lived as we start to see a deeper trough setup over the western US, and a shortwave trough ejects out and helps to drive another surface low northeast toward the area. Agreement on this feature has markedly improved, with the GFS, ECMWF, Canadian, and MPAS all taking the surface low from Kansas on Wednesday evening to southern Wisconsin by Thursday afternoon. This leads to a prolonged period of PoPs moving through from southwest to northeast from Wednesday through the day on Thursday. A larger area of high pressure builds in from the northwest in the wake of this system, bringing dry weather for Thursday night into Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 121 PM CDT Sat Apr 15 2017 Light winds and ample boundary layer moisture will lead to periods of MVFR clouds across the region, with some IFR clouds across the Minnesota River Valley affecting KRFW. Winds will be light and variable ahead of a cold front, but northerly once the front passes. A few showers and thunderstorms are possible, but they will be scattered this afternoon and evening. On Sunday expect VFR conditions with northwesterly wind gusts near 20 kts by late morning. KMSP... Removed mention of thunder since it appears that the best chance is now south of KMSP. However that does not mean there is a zero chance, just that confidence in thunderstorms over MSP has decreased. Skies will flirt with MVFR/VFR conditions today, but should become predominately VFR after the front passes overnight. /OUTLOOK FOR KMSP/ Mon...VFR. Wind SE at 05-10kt. Tue...MVFR and -RA with IFR/TSRA possible. Wind SS at 10G20kt. Wed...VFR with MVFR Cigs possible. Wind E at 10G15kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JRB LONG TERM...999 AVIATION...JRB
Hazardous weather outlook, Apr 15, 1:18 PM CDT, 4 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 118 PM CDT Sat Apr 15 2017 MNZ074>078-082>085-091>093-WIZ026-028-161830- Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca- Steele-Martin-Faribault-Freeborn-Pepin-Eau Claire- 118 PM CDT Sat Apr 15 2017 This Hazardous Weather Outlook is for portions of south central Minnesota...southeast Minnesota and west central Wisconsin. .DAY ONE...This Afternoon and Tonight A few thunderstorms are possible this afternoon and evening. A few storms could be strong to severe near I-90, but the overall severe weather threat is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Tuesday. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed but is unlikely. MNZ041>045-047>070-073-WIZ014>016-023>025-027-161830- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Polk-Barron-Rusk-St. Croix-Pierce-Dunn- 118 PM CDT Sat Apr 15 2017 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...southwest Minnesota...west central Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight A few thunderstorms are possible this afternoon and evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Tuesday. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. jrb
In the hours before
Special weather statement, Apr 15, 5:35 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
535 PM CDT SAT APR 15 2017
MNZ058-059-152315-
Meeker-Wright-
535 PM CDT SAT APR 15 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WRIGHT AND EAST
CENTRAL MEEKER COUNTIES...
At 534 PM CDT, a strong thunderstorm was located over Kingston, or 13
miles east of Litchfield, moving northeast at 25 mph.
Half inch hail is possible with this storm.
This storm will remain over mainly rural areas of east central
Meeker and northwestern Wright Counties, including the following
locations: Annandale, Kingston and French Lake.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4515 9401 4508 9428 4518 9437 4531 9417
4531 9414 4534 9410
TIME...MOT...LOC 2234Z 232DEG 20KT 4517 9427
BORGHOFFSpecial weather statement, Apr 15, 5:55 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 555 PM CDT SAT APR 15 2017 MNZ092-093-152330- Freeborn-Faribault- 555 PM CDT SAT APR 15 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FREEBORN AND SOUTHEASTERN FARIBAULT COUNTIES... At 555 PM CDT, a strong thunderstorm was located over Bricelyn, or 16 miles east of Blue Earth, moving northeast at 25 mph. Half inch hail is possible with this storm. This storm will remain over mainly rural areas of southwestern Freeborn and southeastern Faribault Counties, including the following locations: Walters, Mansfield, Alden, Bricelyn and Conger. This includes Interstate 90 between mile markers 137 and 147. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4353 9384 4360 9387 4374 9360 4357 9350 TIME...MOT...LOC 2255Z 246DEG 20KT 4358 9378 BORGHOFF
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 4:55 PM CDT | Fire Weather Watch | MPX | Benton, Brown, Chippewa, Douglas, Kandiyohi, Lac qui Parle and 10 more | 10 hr |
| Apr 15, 5:35 PM CDT | Special Weather Statement | MPX | Wright | 40 min |
| Apr 15, 6:32 PM CDT | Special Weather Statement | MPX | Freeborn | 43 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.